Skip to content
My WebMD Sign In, Sign Up
Zyrtec and Nose bleed
avatar
justjackie22 posted:
Hi! I'm taking zertec everynight. I'm noticing a little blood when I blow my nose. Is it drying up my passages too much? Is it obvious that zertec does this?

Thanks JJ
Reply
 
avatar
justjackie22 responded:
To clarify...I've been taking it everyday for 3 months.....maybe too long? It's suppose to help with etd and dry out the fluid I get in my right ear...interesting that it's normally the right nostril that gets bloody...
 
avatar
Rod_Moser_PA_PhD responded:
There are MANY causes for a bloody nose (epistaxis), but mucosal dryness is one of the more common causes. Antihistamines, like Zyrtec, can dry the mucous membranes, so try adding a few sprays on nasal saline or apply some saline gel to the insides of your nose. Drink lots of water and do not pick your nose. If your nosebleeds continue, you will need to see your medical provider so you can be properly examined and treated.
 
avatar
justjackie22 responded:
Thank you Dr Moser for your response. I've been using netti pot daily for while now...also verymist spray...don't think zyrtec was suppose to be used daily...my right ear is at it again! Burning feeling inside along with that fullness. Guess it's a battle for us sinus problems once again. What can I do to prevent these from becoming infected...other than netti pot? Thanks
 
avatar
Rod_Moser_PA_PhD responded:
I don't know your medical history, but Zyrtec is really not the best way to get "fluid out of your middle ear". Antihistamines do not really dry up middle ear effusion; if anything, they can make it more viscous (thicker). If you do have underlying allergies, it is used but not helpful for the ear issue in my opinion. And, Zyrtec can be used daily if indicated.

The Veramyst is a nasal corticosteroid...and this can actually help middle ear effusion by reducing inflammation and hopefully, opening the eustachian tubes. I used to take it myself...but I had to stop it because I was getting.....are you ready for this? Bloody noses. So, I think the Veramyst is your culprit, if anything. Talk to your medical provider about it, and read the product information.

Sinusitis is another issue entirely. Have you had a sinus CT scan? Have you been allergy tested? Have you been on an extended course of oral antibiotics for your infections (an extended course is several WEEKS of antibiotics, not just the standard ten-day courses)/
 
avatar
justjackie22 responded:
Oh my goodness! I think you're right! The veryamist must be the culprit. I use to take sudafed/musincex D, but dr said it has rebound effect and wanted me on zyretec and veryamist...these were prescribed for 2 ear/sinus/throat infections and I was under the impression that antihistamine was to dry up the ear? Due to cost I purchased claritin...but haven't tried it yet. I think I should go back to sudafed? I am on another round of augmentin ( last day). Throat and upper chest gets very mucosy...stays loose tho.

This is probably why my ear still feels so darn full! Antihistamine makeing it worse and veryamist and bloody nose.

WOW
 
avatar
wellnessmom4 responded:
Veramyst seems to work really well for me but it does seem to dry out my nasal passages. Also, when my throat is sore, I stay off the Veramyst because I suspect Veramyst makes it worse. I give Mr. Moser's suggestion of the saline spray a huge thumbs-up. I use saline spray daily to moisturize and I never get nosebleeds, but then again, I had my nose cauterized so many times as a child (ouch!) that it would probably take alot to make my nose bleed now. I shudder just remembering those orange sticks (see how old I am?), but at least my Mom always got me Kentucky Fried Chicken right after (across the street from the doctor's office) because she felt so badly for me! Aren't Moms the greatest?.
 
avatar
justjackie22 responded:
Thank you. I'm going to try the saline spray.
 
avatar
Rod_Moser_PA_PhD responded:
Oral decongestants, like Sudafed, do not cause rebound, but nasal decongestants, like Afrin, certainly do. Decongestants are helpful for some (not all) people who have middle ear effusion. It is far from a miracle cure and not all clinicians feel that it is helpful.

Claritin (generic loratidine) is a good substitute for the more expensive Zyrtec IF you need it for your allergies...runny, itchy nose....itchy eyes...sneezing, etc. As I mentioned, it may not help the ears.
 
avatar
wellnessmom4 responded:
Mr. Moser - Do all decongestants tend to raise blood pressure or only certain ones? I've been avoiding them lately because my blood pressure is up a bit since I've been fighting this virus (and not exercising) and I didn't want to make that worse by taking decongestants, so I've only been using Claritin lately.
 
avatar
Rod_Moser_PA_PhD responded:
There is really only ONE oral decongestant on the market -- pseudoephedrine (Sudafed and products that contain it), and yes, it can raise blood pressure and increase pulse on some people. There are several nasal decongestants containing phenyephrine, that can cause a similar effect. Mucolytics (mucous-thinning medications) do not usually effect the blood pressure.


Helpful Tips

Ear and allergies
For what it's worth, my brother has been getting allergy shots for a year and the ringing in his ears has stopped..... More
Was this Helpful?
1 of 1 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.